Begin typing your search above and press return to search.
EPUB Before Print

FULL TEXT

CASE REPORT
Sensorineural Deafness Following Tacrolimus Use

Early trials of tacrolimus in renal transplant recipients have not revealed hearing loss as an adverse effect. Here, we present a case report and a review of the literature of deafness after tacrolimus use. The review of the literature and our experience suggested that the possible reason for hearing loss could be due to an initiation of a sudden spike in the tacrolimus serum level, which was later worsened by its cumulative toxic effect.


Key words : Drug effects, Hearing loss, Renal transplant

Introduction

Early trials1-4 of tacrolimus in renal transplant recipients have not shown hearing loss as an adverse effect. Here, we present a case report and a review of the literature of deafness after tacrolimus use.

Case Report

A 45-year-old male patient underwent deceased-donor renal transplant 2 years before presentation. His primary renal disease was presumed to be chronic glomerulonephritis. He received injections of basiliximab and methylprednisolone followed by prednisolone, tacrolimus, and mycophenolate mofetil. His serum creatinine levels remained less than 114.9 μmol/L (1.3 mg/dL) in the first 6 months after renal transplant. After 6 months, his dose levels were adjusted to prednisolone at 10 mg/kg, tacrolimus at 0.05 mg/kg/day, and mycophenolate mofetil at 750 mg twice daily.

At 10 months after kidney transplant, the patient presented with hardness of hearing and tinnitus of 1-month duration. Although an initial examination of ears was normal, an audiogram revealed moderately to severe sensorineural hearing loss in both ears.

There was no sign of middle ear disease, and a magnetic resonance imaging scan of the brain was normal.

Serum tacrolimus levels and serum creatinine levels after transplant were analyzed and are shown in Table 1. Mean level and standard deviation of serum tacrolimus was 6.1 ± 2.7 ng/mL. Subsequent to this patient, 30 renal transplant patients who were at 6 months posttransplant and who were receiving tacrolimus were subjected to ear examination and audiometry. Two more patients had moderate to severe hearing loss in both ears. Their mean serum tacrolimus levels were 8.9 ± 1.2 and 7.65 ± 1.2 ng/mL. These 2 patients had undergone living related renal transplant about 12 and 60 months before. A review of the monthly serum tacrolimus levels of these 2 patients revealed high values over several months. These months of high values corresponded with their historical evidence of onset of deafness. None of the patients with hearing loss received drugs that could have caused deafness like aminoglycosides, frusemide, or quinine.

Discussion

The first report of hearing loss after the use of tacrolimus was in a kidney-pancreas transplant recipient. On day 17 of tacrolimus therapy, the patient developed sudden hearing loss with tinnitus. The patient’s tacrolimus level was between 28.3 and 34.9 ng/mL.5 Recently, hearing loss has been reported in 2 pediatric renal transplant recipients. Both patients (a girl and a boy) developed hearing loss approximately 4 years after renal transplant. The serum tacrolimus levels were reported to be 22.01 and 29.97 ng/mL.6

Other reports of hearing loss in transplant recipients are in liver transplant patients. Tacrolimus was identified to be a risk factor for hearing loss in 27% of patients after orthotopic liver transplant in both univariate and multivariate analyses. The mean time from liver transplant to onset of hearing impairment was 4 ± 4 years. However, in 43% of the patients, onset of hearing impairment was within 2 years after liver transplant.7 In another report, a liver transplant recipient presented with deafness 10 weeks after transplant. The serum tacrolimus level was 10.9 ng/mL.8

The review of the literature and our experience suggested that the possible reason for hearing loss could be due to an initiation of a sudden spike in the tacrolimus serum level, which was later worsened by its cumulative toxic effect.


References:

  1. Jordan ML, Shapiro R, Jensen CW, et al. FK 506 conversion of renal allografts failing cyclosporine immunosuppression. Transplant Proc. 1991;23(6):3078-3081.
    PubMed
  2. Woodle ES, Thistlethwaite JR, Gordon JH, et al. A multicenter trial of FK506 (tacrolimus) therapy in refractory acute renal allograft rejection. A report of the Tacrolimus Kidney Transplantation Rescue Study Group. Transplantation. 1996;62(5):594-599.
    CrossRef - PubMed
  3. Jordan ML, Naraghi R, Shapiro R, et al. Tacrolimus rescue therapy for renal allograft rejection--five-year experience. Transplantation. 1997;63(2):223-228.
    CrossRef - PubMed
  4. Mayer AD, Dmitrewski J, Squifflet JP, et al. Multicenter randomized trial comparing tacrolimus (FK506) and cyclosporine in the prevention of renal allograft rejection: a report of the European Tacrolimus Multicenter Renal Study Group. Transplantation. 1997;64(3):436-443.
    CrossRef - PubMed
  5. Min DI, Ku YM, Rayhill S, Corwin C, Wu YM, Hunsicker LG. Sudden hearing loss associated with tacrolimus in a kidney-pancreas allograft recipient. Pharmacotherapy. 1999;19(7);891-893.
    CrossRef - PubMed
  6. Gulleroglu K, Baskin E, Bayrakci U, et al. Sudden hearing loss associated with tacrolimus after pediatric renal transplant. Exp Clin Transplant. 2013;11(6):562-564.
    CrossRef - PubMed
  7. Rifai K, Kirchner GI, Bahr MJ, et al. A new side effect of immunosuppression: high incidence of hearing impairment after liver transplantation. Liver Transpl. 2006;12(3):411-415.
    CrossRef - PubMed
  8. Norman K, Bonatti H, Dickson RC, Aranda-Michel J. Sudden hearing loss associated with tacrolimus in a liver transplant recipient. Transpl Int. 2006;19(7):601-603.
    CrossRef - PubMed


DOI : 10.6002/ect.2017.0114


PDF VIEW [118] KB.

From the 1Department of Nephrology and the 2Department of Medicine, Sri Venkateswar Institute of Medical Sciences, Tirupati, India
Acknowledgements: The authors have no sources of funding for this study and have no conflicts of interest to declare.
Corresponding author: Rapur Ram, Department Nephrology, Sri Venkateswar Institute of Medical Sciences, Tirupati, India
Phone: +91 9848246364
E-mail: Ram_5_1999@yahoo.com